MAUDE Adverse Event Report: I.C. MEDICAL, INC. EXTENDEVAC BUTTON SWITCH PENCIL W/ TELESCOPING SMOKE EVACUATOR TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

I.C. MEDICAL, INC. EXTENDEVAC BUTTON SWITCH PENCIL W/ TELESCOPING SMOKE EVACUATOR TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 88-000702
Medical Device Problem Code Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation summary: an internal complaint (b)(4) was received for a smoke evacuation cautery pencil (part 88-000702, lot 49503506) that burned a hole through a holster during use.A sample was returned for evaluation june 25, 2019.The cautery pencil is supplied to deroyal by (b)(4).Due to the nature of the report, a supplier corrective action request (scar) has been issued to (b)(4).As of the date of this report, a response to the scar has not been received.The investigation is ongoing at this time.When new and critical information is received, this report will be updated.
 
Event or Problem Description
The cautery pencil burned a hole through the holster.The pencil also has burned holes in drapes and towels on several occasions.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Root cause: the cautery pencil is supplied to deroyal by i.C.Medical.Therefore, a supplier corrective action request (scar) was issued to i.C.Medical.In its response, the manufacturer stated a definitive root cause could not be confirmed due to the fact that the actual pencil unit was not available for examination.However, it was noted that the pencil would have had to reach high temperatures for an exceedingly long period of time to burn through the wall of the holster.Corrective action: based on the investigation's findings, no corrective actions were taken.Investigation summary an internal complaint (b)(4) was received for a smoke evacuation cautery pencil (part 88-000702, lot 49503506) that burned a hole through a holster during use.A sample was returned for evaluation june 25, 2019.The returned sample included the blade and holster, but not the actual pencil.The returned sample confirmed the customer's complaint of a hole being burned through the holster wall.The cautery pencil is supplied to deroyal by i.C.Medical.Due to the nature of the report, a supplier corrective action request (scar) has been issued to i.C.Medical.A response was received october 24, 2019 and accepted by deroyal on october 29, 2019.In its response, the supplier stated bench testing using the returned holster and identical product preloaded with the returned electrode blade shows that, in prolonged use, an electrode blade can become hot enough to degrade or possibly penetrate the holster if the esu generator is set very high (70 watts and up) and eschar build up remains on the blade.Only in such circumstances is there a possibility that the electrode blade will degrade the holster if the pencil rests inside the holster on its electrode blade's tip.Deroyal has sold (b)(4) cases of finished good 88-000702 from june 2017 to present.During this period, a total of two complaints were received for this product.This equates to a complaint-to-sales ratio of (b)(4).The investigation is complete at this time.If new and critical information is received, this report will be updated.

Brand Name
EXTENDEVAC BUTTON SWITCH PENCIL W/ TELESCOPING SMOKE EVACUATOR TIP
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
I.C. MEDICAL, INC.
15002 n. 25th dr.
phoenix AZ 85023
MDR Report Key8806964
Report Number2320762-2019-00003
Device Sequence Number2768727
Product Code GEI
UDI-Device Identifier00749756157858
UDI-Public00749756157858
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K954088
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number88-000702
Device Lot Number49503506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2019
Initial Date Received by Manufacturer 06/19/2019
Supplement Date Received by Manufacturer06/19/2019
Initial Report FDA Received Date07/19/2019
Supplement Report FDA Received Date11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1